Kentucky, 2022

Flood in Kentucky, April 12, 2022

April 12, 2022 · NWS LMK · 1 event in 1 county or zone

A cold front brought precipitation to Simpson County on April 11 and 12th. This caused West Fork Drake Creek to rise and flow over a bridge on Saddler Ford Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front brought precipitation to Simpson County on April 11 and 12th. This caused West Fork Drake Creek to rise and flow over a bridge on Saddler Ford Road. A driver tried to cross the bridge, but flowing water pushed his vehicle off the bridge, killing him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 12, 4:44 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 12, 4:44 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
644 AM EDT Tue Apr 12 2022

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 315 AM EDT Tue Apr 12 2022

Early morning surface analysis reveals a diffuse boundary bisecting
Kentucky.  To the south of this boundary, scattered rain showers
with some embedded thunderstorms have continued to move eastward
across the southern part of KY.  To the north of this boundary,
partial clearing has occurred and mainly north of the Ohio River
we've seen supersaturation occur with patchy to widespread dense fog
development.  The most dense fog so far has been limited to our far
northwestern CWA where visibilities from Huntingburg northeastward to
French Lick have dipped below a mile.

In the near term, this boundary to the south of the river looks to
remain fairly stationary, but most model guidance suggests that it
may drift slightly northward over the next several hours.  It most
likely will lift north and settle between the Parkways and the Ohio
River.  Ongoing rain showers with some embedded thunderstorms should
continue mainly south of the Parkways through sunrise.  This
activity looks to weaken toward sunrise as the low-level jet axis
drifts back to the west.  Up to the north, fog is expected to
continue and there are some indications that it may build a little
further south.  So some patchy fog may develop in the metro
Louisville area eastward down the I-64 corridor through Frankfort
and perhaps into Lexington.  Will continue to monitor observations
this morning and if conditions were to deteriorate, a quick Dense
Fog Advisory may be required.

For today, as mentioned above, ongoing convection across the
southern half of KY should diminish in intensity as it slides
eastward.  Diffuse boundary across the region is forecast to lift
northward quickly this morning placing our area firmly into the warm
sector for the afternoon hours.  The warm sector will likely be
dirty in nature filled with diffuse cloud cover.  Breezy conditions
are expected to develop across the area which should allow
temperatures to warm into the low-mid 70s.

During the afternoon hours we may develop a bit of surface based
instability as temperatures reach their convective temperatures.
Model soundings show instability and marginal wind fields supportive
of organized convection.  However, mid-level heights are expected to
rise across southern KY this afternoon as a larger wave deepens out
to the west.  Overall, there isn't a real concentrated forcing
mechanism to generate convection.  The CAMs have various solutions
showing some scattered convection across the region this afternoon.
Most of these CAMs suggest some isolated convection mainly east of I-
65 and north of the BG Parkway.  Should convection develop, a threat
of marginally severe winds and hail would be possible.  So in
general, the SPC marginal risk looks fine as of this writing.

For tonight, we should see a quick diminishing trend in any
convection that develops. Southwest winds will keep temperatures
mild overnight with readings mainly in the lower 60s.  Late tonight,
a perturbation within the southwest flow will approach from the
southwest.  This, combined with the low-level jet impinging into the
region should allow for some convective development after 13/06Z or
so.

.Long Term...(Wednesday through Monday)
Issued at 345PM EDT Tue Apr 12 2022

...STRONG TO SEVERE STORMS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...

*****************************************
*** Impacts & Headlines for Wednesday ***
*****************************************

- Gusty southerly winds during day/evening (~40mph possible)
- Isolated severe storms possible Wednesday afternoon/evening
- Line of showers/storms arrive Wednesday night ahead of cold front
- Severity/timing of storms remains biggest uncertainty for Wed Night

******************
*** DISCUSSION ***
******************

Upper level pattern features a closed low over the Dakotas as a mid
level shortwave and  vort max moves through central
KY/southern IN Wednesday morning. Showers and any embedded storms
will be ongoing as we start the period with models keeping this
activity around for the bulk of the morning.

Surface pressure gradient tightens over the Missouri/Ohio Valleys
during the day Wednesday as a sfc low works eastward across the
Upper Midwest. This will result in gusty southerly flow with
potential gusts approaching 40mph during the day and afternoon.

Morning showers/storms lift northward out of the area by midday to
early afternoon giving us a period dry conditions during the
afternoon. This time frame brings some of the biggest uncertainty to
the forecast when it comes to the potential for isolated severe
storms Wednesday afternoon. Temperatures are expected to warm into
the mid/upper 70s during the afternoon with dew points in the low
60s increasing the surface based instability over the area with
SBCAPE values between 1200-1800 J/kg in the afternoon. Model
soundings also indicate a strongly curved hodograph and a moderately
sheared environment that would support the development of discrete
supercells and all modes of severe weather. However, confidence
remains low as there are some factors working to limit the
development of this afternoon convection. Only a few models develop
any isolated cells during the afternoon while most keep a subtle
capping inversion over the area during the afternoon. Cloud cover
from the morning showers/storms could also linger into the afternoon
which would limit daytime heating and available instability.

Cold front associated with the aforementioned surface low across
the Upper Midwest works eastward into western KY after sunset
Wednesday evening. Ahead of the front, a line of strong to severe
storms will development. This looks like our best chance for
widespread severe weather, including strong damaging straight line
winds and embedded spin up tornadoes along the line. The day two
convective outlook from the Storm Prediction Center continues to
keep the western portion of our area (counties along and west of the
I-65 corridor) in an Enhanced Risk for severe weather. This looks
like good placement as this will be the area with the best
instability late in the afternoon and evening on Wednesday. There
are some discrepancies in the models on when this line works across
the area, some want to bring this through central KY/southern IN
closer to sunset when instability is high, while others are slower,
bringing it in later when there is less instability to work with.

The only other concern would be the potential for some isolated
flash flooding with potential training of storms, especially over
areas that got rain during the morning. However, storm motion looks
to be fairly quick limiting the amount of time heavy rain is over
one particular location.

*********************************
*** Thursday into the Weekend ***
*********************************

Cooler and drier air work in behind the departing cold front late
Wednesday night into Thursday. Depending on the amount of rain that
falls, some of our local river basins will need to be monitored for
possible flooding. In particular the Green and Rough River Basins as
ensemble river models indicated that some minor flooding could be
possible later in the week.

For Friday and into the weekend the overall pattern deamplifies and
more zonal over the region. A few disturbances could work through
producing low end chances for precipitation but doesn't look as wet
as it has been the last few days. Temperatures also look to be
generally below normal into the weekend and early next week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 644 AM EDT Tue Apr 12 2022

IMPACTS: IFR/MVFR cigs, increasing gradient winds

DISCUSSION:

Warm frontal boundary is lifting northward through the forecast area
this morning.  This will bring a chance of showers to KHNB/KSDF/KLEX
for a couple of hours.  Cigs are MVFR now, but are forecast by all
guidance to drop to IFR after sunrise.  East-west band of showers
across southern KY should continue to affect KBWG through the
morning with mainly rain showers, but a rumble of thunder here and
there can't be ruled out.  Shower activity across the region should
diminish later this morning.  Skies probably will remain mostly
cloudy throughout the day.  Some isolated-scattered convection may
develop across the region, but the lack of forcing and expected
sparse coverage will allow us to keep them out of the TAF.  Cigs
look to increase to VFR by this evening.  Gradient winds look to
crank up later tonight as LLJ moves into the region.  Highest winds
probably will be at KHNB/KBWG where sustained 12-15kts with gusts up
to 20-25kts will be possible.

CONFIDENCE:

Medium on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....BTN
Aviation.....MJ
Hazardous weather outlook, Apr 12, 1:51 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
351 AM EDT Tue Apr 12 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
351 AM EDT Tue Apr 12 2022 /251 AM CDT Tue Apr 12 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms will be possible this afternoon.
Some of these storms could be strong to severe with damaging winds
and hail being possible. Another round of showers with some
thunderstorms is expected late tonight and toward sunrise on
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A significant threat of strong to severe thunderstorms increases over
the area Wednesday afternoon into the overnight hours. At this time,
the highest threat of severe weather stretches along and west of the
I-65 corridor from southern Indiana down through central Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and again on Wednesday.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the southwest to the northeast at
35-40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/BTN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Simpson

When
April 12, 6:53 AM CST to 7:00 AM CST
Where
Simpson County, 2.45 mi WNW of Hillsdale to 2.42 mi WNW of Hillsdale
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.809, -86.513

At approximately 7:55 PM CDT, Kentucky State Police received a call from a 41 year old male. He stated he was trying to drive over Saddler Ford Bridge, but his 2013 Ford pick-up was being swept off the bridge. The emergency manager later stated that the driver disregarded warning signs and barricades that were set up before the bridge warning drivers of the flowing water over the bridge. The man's body was found around a mile downstream the following day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Simpson2022-04-1241MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040046.